Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 115, NWS Wilmington, NC

November 2, 1997Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Nov 2, 1997, 1:53 AM EST for Horry County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 2, 1997, 1:53 AM EST (06:53 UTC)
Expired
Nov 2, 1997, 2:40 AM EST
In force
47 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 2, 2:09 AM ESTHail 0.75Conway, SCReported by SkyWarn Spotter 10 NE of Conway

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1997-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1997-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 020653 RRA
SVRILM
SCC051-020740-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
153 AM EST SUN NOV 2 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 240 AM EST

 
* AT 157 AM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS WITH WINDS IN EXCESS OF 58 MPH AND POSSIBLY LARGE
HAIL FROM JUST WEST OF LORIS TO CONWAY MOVING NORTHEAST AT 30 MPH.

*THE STORMS WILL CONTINUE CROSSING HORRY COUNTY FROM WEST TO EAST
THROUGH THE WARNING EXPIRATION TIME.
 
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. DO
NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED... EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

LGE/JAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 1:49 AM EST, 4 minutes earlier.

Area forecast discussion, Nov 2, 1:49 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
149 AM EST SUN NOV 2 1997

QUITE AN ACTIVE EARLY PART OF MIDNIGHT SHIFT THIS MORNING WITH
WARNINGS GALORE. DISCO WILL BE LATE AND WILL TRY TO GET SOMETHING
OUT WHEN CONDS WARRANT.

LGE

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 12:36 AM ESTSevere Thunderstorm WarningILMWilliamsburg9 min
Nov 2, 12:36 AM ESTSevere Thunderstorm WarningILMWilliamsburg24 min
Nov 2, 1:01 AM ESTTornado WarningILMWilliamsburg19 min
Nov 2, 1:14 AM ESTSevere Thunderstorm WarningILMHorry, Marion31 min
Nov 2, 1:24 AM ESTTornado WarningILMHorry, Marion31 min
Nov 2, 1:44 AM ESTSevere Thunderstorm WarningILMMarlboro46 min
Nov 2, 1:44 AM ESTSevere Thunderstorm WarningILMGeorgetown, Marion46 min
Nov 2, 2:41 AM ESTSevere Thunderstorm WarningILMHorry59 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.